Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Hermite interpolation by Pythagorean hodograph quintics


Authors: R. T. Farouki and C. A. Neff
Journal: Math. Comp. 64 (1995), 1589-1609
MSC: Primary 65D17; Secondary 53A04, 65Y25, 68U07
MathSciNet review: 1308452
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Pythagorean hodograph (PH) curves are polynomial parametric curves $ \{ x(t),y(t)\} $ whose hodograph (derivative) components satisfy the Pythagorean condition $ x'{}^2(t) + y'{}^2(t) \equiv {\sigma ^2}(t)$ for some polynomial $ \sigma (t)$. Thus, unlike polynomial curves in general, PH curves have arc lengths and offset curves that admit exact rational representations. The lowest-order PH curves that are sufficiently flexible for general interpolation/approximation problems are the quintics. While the PH quintics are capable of matching arbitrary first-order Hermite data, the solution procedure is not straightforward and furthermore does not yield a unique result--there are always four distinct interpolants (of which only one, in general, has acceptable "shape" characteristics). We show that formulating PH quintics as complex-valued functions of a real parameter leads to a compact Hermite interpolation algorithm and facilitates an identification of the "good" interpolant (in terms of minimizing the absolute rotation number). This algorithm establishes the PH quintics as a viable medium for the design or approximation of free-form curves, and allows a one-for-one substitution of PH quintics in lieu of the widely-used "ordinary" cubics.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D17, 53A04, 65Y25, 68U07

Retrieve articles in all journals with MSC: 65D17, 53A04, 65Y25, 68U07


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1995-1308452-6
PII: S 0025-5718(1995)1308452-6
Article copyright: © Copyright 1995 American Mathematical Society